Utah, 2012

Winter Storm in Utah, February 13 to 14, 2012

February 13 to 14, 2012 · NWS SLC · 2 events in 2 counties and zones

A cold Pacific storm system tracked across the southern half of Utah, with the heaviest snowfall occurring across the far southern portions of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold Pacific storm system tracked across the southern half of Utah, with the heaviest snowfall occurring across the far southern portions of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 13, 2:54 AM MST, 8 hours 6 minutes earlier.

Area forecast discussion, Feb 13, 2:54 AM MST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
254 AM MST MON FEB 13 2012

.SYNOPSIS...THE NEXT SYSTEM WILL QUICKLY MOVE INTO THE GREAT
BASIN THIS AFTERNOON AND LINGER THROUGH AT LEAST TUESDAY NIGHT.

&&

.DISCUSSION...WATER VAPOR LOOP SHOWS YESTERDAYS STORM SYSTEM PULLING
EAST INTO THE CENTRAL PLAINS WITH RIDGING BUILDING IN TO THE EASTERN
GREAT BASIN. THE NEXT SPLITTING SYSTEM IS FAST APPROACHING FROM
NORTHERN CALIFORNIA.

WITH THE RECENT SNOW...SEEING PATCHY VALLEY FOG...WITH LOWEST
VISIBILITIES ACROSS SOUTHWEST UTAH. WILL RETAIN WORDING IN THE
FORECAST THIS MORNING...THOUGH EXPECT IMPACT WILL BE LIMITED TO
SOUTHWEST UTAH.

VERY LITTLE BREAK IN BETWEEN THE TWO STORM SYSTEMS. STILL HAVE SOME
INSTABILITY SHOWERS ACROSS NORTHERN UTAH AS PRECIPITATION DEVELOPS
THIS MORNING ACROSS SOUTHERN UTAH WITHIN DIFLUENT FLOW ALOFT. WENT
AHEAD AND CANCELLED THE ADVISORIES FOR THE NORTHERN MOUNTAINS WITH
THE MORNING PACKAGE AS PLANNED...DUE TO A DECREASED COVERAGE OF
LIGHT SHOWERS.

THE SPLITTING STORM TAKES AIM AT NORTHERN ARIZONA TOMORROW. AS SUCH
THE AREA WITH HIGHEST PROBABILITY FOR WARNING CRITERIA SNOW IS THE
SOUTHERN UTAH MOUNTAINS...SO WENT AHEAD AND UPGRADED THEM STARTING
MID MORNING TODAY. SNOW TOTALS WITH THIS PACKAGE ARE A BIT LOWER FOR
THE CENTRAL MOUNTAINS. GIVEN A LATER START TIME...WENT AHEAD AND
KEPT THE WATCH GOING WHICH WILL ALLOW THE DAY SHIFT TO TAKE A LOOK
AT HOW THE STORM IS UNFOLDING AND THE 12Z GUIDANCE.

SOUTHERLY WINDS INCREASE ACROSS THE SOUTHERN UTAH VALLEYS
TODAY...WITH SNOW LEVELS RISING THROUGH EARLY EVENING. EXPECT THIS
TO LIMIT ANY IMPACT UNTIL LATE THIS EVENING. GIVEN THE SPLITTING
NATURE OF THE STORM SYSTEM...WILL ALLOW NEXT SHIFT AN OPPORTUNITY TO
TAKE A LOOK AT 12Z GUIDANCE BEFORE RAISING ANY HEADLINES. AT THIS
TIME...PRIMARY VALLEY CONCERN IS FOR SNOW IMPACTING SOUTHWEST AND
SOUTH CENTRAL UTAH VALLEYS.

BEST CHANCE FOR WIDESPREAD MEASURABLE SNOW FOR NORTH CENTRAL AND
NORTHERN UTAH IS LATE TONIGHT INTO TOMORROW MORNING WITH WARM
ADVECTION AT 700MB AND A DEFORMATION ZONE AT 500MB. THE TRACK OF THE
CIRCULATION WILL DICTATE HOW FAR NORTH THIS SNOW CAN MAKE IT TO
IMPACT THE TUESDAY MORNING COMMUTE.

MEANWHILE...03Z SHORT RANGE ENSEMBLES INDICATE INSTABILITY
PARAMETERS (LI<0 AND MUCAPE>50J/KG) INCREASE TONIGHT AND BECOME
LIKELY TUESDAY FOR SOUTHERN AND CENTRAL UTAH. HAVE WORDED
PRECIPITATION AS SHOWERS...AND CANT RULE OUT A FEW RUMBLES OF
THUNDER.

RIDGING BUILDS IN TUESDAY NIGHT AS THE SYSTEM PULLS TO THE EAST.

THE NEXT SPLITTING STORM TRACKS FURTHER WEST BUT BRINGS IN COOLER
AIR INTO THE REGION. THIS TRACK WOULD MAINLY AFFECT WEST CENTRAL AND
SOUTHWEST UTAH.

A NORTHERN STREAM SYSTEM MAY GRAZE NORTHERN UTAH AND SOUTHWEST
WYOMING HEADING INTO THE WEEKEND.

GFS/EUROPEAN INDICATE ANOTHER SPLIT STORM MAY AFFECT THE REGION
HEADING INTO EARLY NEXT WEEK. GIVEN A LOW CONFIDENCE OF THE
TRACK...DECIDED TO KEEP CONTINUITY IN THE GOING FORECAST.

&&

.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED AT THE SLC TERMINAL
THROUGH MONDAY AFTERNOON. TEMPORARY REDUCTIONS TO MVFR CEILINGS WILL
BE POSSIBLE THROUGH 16Z. SOUTHEASTERLY WINDS WILL CONTINUE AT THE
TERMINAL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WATCH FROM THIS AFTERNOON THROUGH TUESDAY EVENING
     FOR UTZ517.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM MST
     TUESDAY FOR UTZ518.

WY...NONE.
&&

PUBLIC...ROGOWSKI
AVIATION...KRUSE

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Feb 13, 3:10 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 AM MST MON FEB 13 2012

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
310 AM MST MON FEB 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY VALLEY FOG WILL AFFECT UTAH THIS MORNING...WITH LOCALLY
DENSE FOG POSSIBLE ACROSS SOUTHWEST UTAH.

THE NEXT STORM ARRIVES TODAY AND WILL MAINLY IMPACT SOUTHERN UTAH.
THE GREATEST SNOW TOTALS ARE FORECAST FOR THE SOUTHERN
MOUNTAINS...WITH ACCUMULATIONS DIMINISHING NORTH OF INTERSTATE 70.
BY LATE EVENING...SNOW MAY IMPACT THE SOUTHWEST AND SOUTH CENTRAL
UTAH VALLEYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW MAY SPREAD NORTH TOWARD THE INTERSTATE 80 CORRIDOR EARLY
TUESDAY MORNING...POTENTIALLY IMPACTING THE TUESDAY MORNING
COMMUTE. OTHERWISE THE STORM SYSTEM WILL DIMINISH LATE TUESDAY.

ANOTHER STORM SYSTEM MAY IMPACT WEST CENTRAL AND SOUTHWEST UTAH
DURING THE MID WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.COMMUTERLINK.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
February 13, 11:00 AM MST to February 14, 12:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Harris Flat SNOTEL received 1.70 inches of liquid equivalent precipitation, or approximately 20 inches of new snow.

Winter Storm, South Central Utah

When
February 13, 7:00 PM MST to February 14, 3:00 PM MST
Where
South Central Utah forecast zone
Reported by
Trained Spotter

Orderville received 8 inches of new snow, and Apple Valley received 6 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365927, 365928.